For healthcare professionals

Modified Early Warning Score (MEWS)

The Modified Early Warning Score (MEWS) adds up points for five bedside observations to flag patients who may be getting sicker. Several versions exist; this tool uses the version of Subbe and colleagues, 2001, with a total from 0 to 14. It is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Chest pain, trouble breathing, confusion or a person who is hard to wake: call 911 now.General safety advice (not part of the published score). MEWS is for patients already being observed; it does not replace urgent care.

Observations

Enter one set of observations. Nothing you enter leaves this page.

Level of consciousness (AVPU)
Result appears here

What you will see

The MEWS from 0 to 14, the points for each observation, and whether it reaches the published trigger of 5.

Educational only, not medical advice. Not a diagnosis. Escalation decisions belong to the treating team.

Source

Subbe CP and colleagues, QJM 2001 (this is the variant used here). The points are taken from the open-access (CC BY) Table 1 of Jiang and colleagues, PeerJ 2019, and match Table 1 of Kruisselbrink and colleagues, PLoS One 2016 (CC BY), which gives the trigger of 5. The tests check every band boundary, the 0 to 14 range and the trigger.

Validated in

Hospital patients. Subbe and colleagues studied medical admissions; Kruisselbrink and colleagues studied 452 ward patients in Kampala, Uganda.

Limits

Several MEWS versions exist with different bands, items and triggers, so a score from another version is not comparable. Some versions add oxygen saturation (Mitsunaga 2019) or use a lower trigger of 4 (Abbey 2021). The table adapted from Subbe 2001 in Kruisselbrink 2016 leaves some exact values unassigned, such as a systolic blood pressure of 70 or a heart rate of 40; this tool follows the closed bands printed by Jiang 2019.

The score

Each observation scores 0 to 3 points, for a total from 0 to 14 (Jiang 2019):

Observation0123
Systolic blood pressure (mmHg)101 to 19981 to 10070 to 80, or 200 or moreBelow 70
Heart rate (per minute)51 to 10040 to 50, or 101 to 110Below 40, or 111 to 129130 or more
Respiratory rate (per minute)9 to 1415 to 20Below 9, or 21 to 2930 or more
Temperature (°C)35 to 38.4Below 35, or 38.5 or more
AVPUAlertReacts to voiceReacts to painUnresponsive

The same table is shown by Kruisselbrink and colleagues, adapted from Subbe and colleagues (Kruisselbrink 2016). The score was published by Subbe and colleagues (Subbe 2001).

Trigger

Based on Subbe's study, a MEWS of 5 or more was used to identify a critically ill patient (Kruisselbrink 2016). The original description defined a significant MEWS as any score of 5 or more, or a rise of 2 or more points in patients whose first score was above 5 (Abbey 2021). Other studies use other cut-offs: Abbey and colleagues used 4 (Abbey 2021), and some versions include oxygen saturation (Mitsunaga 2019).

Worked example: a patient with systolic blood pressure 95 mmHg (1), heart rate 115 (2), respiratory rate 22 (2), temperature 37.0 °C (0) who is alert (0) scores 5, which reaches the trigger.

What the studies found

In 452 ward patients in Kampala, Uganda, 7-day in-hospital mortality was 5.5%. A MEWS of 5 or more was independently associated with death (odds ratio 5.82) (Kruisselbrink 2016).

In 1,127 patients with multiple trauma, MEWS predicted in-hospital mortality with an area under the curve of 0.90 (Jiang 2019).

Related calculators

For a seven-item early warning score, see the NEWS2 score calculator. For suspected infection, see the qSOFA score calculator. For inpatient fall risk, see the Morse Fall Scale. Other bedside scores are listed under For healthcare professionals.

For children in hospital, see the Pediatric Early Warning Score.

Sources

  1. Jiang X, Jiang P, Mao Y. Performance of Modified Early Warning Score (MEWS) and Circulation, Respiration, Abdomen, Motor, and Speech (CRAMS) score in trauma severity and in-hospital mortality prediction in multiple trauma patients: a comparison study. PeerJ. 2019;7:e7227. doi:10.7717/peerj.7227. PMID 31275766. Open access (CC BY 4.0). Table 1: MEWS points (Subbe 2001); 1,127 trauma patients, AUROC 0.90 for in-hospital mortality. pmc.ncbi.nlm.nih.gov/articles/PMC6598668/
  2. Kruisselbrink R, Kwizera A, Crowther M, et al. Modified Early Warning Score (MEWS) Identifies Critical Illness among Ward Patients in a Resource Restricted Setting in Kampala, Uganda: A Prospective Observational Study. PLoS One. 2016;11(3):e0151408. doi:10.1371/journal.pone.0151408. PMID 26986466. Open access (CC BY 4.0). Table 1 adapted from Subbe 2001; MEWS 0 to 14; 5 or more identifies a critically ill patient; 452 patients, 7-day mortality 5.5%, MEWS 5 or more OR 5.82. pmc.ncbi.nlm.nih.gov/articles/PMC4795640/
  3. Abbey EJ, Mammen JSR, Soghoian SE, et al. In-hospital Mortality and the Predictive Ability of the Modified Early Warning Score in Ghana: Single-Center, Retrospective Study. JMIRx Med. 2021;2(3):e24645. doi:10.2196/24645. PMID 37725551. Open access (CC BY 4.0). Original definition: any score of 5 or more, or a rise of 2 or more above 5; this study used 4. pmc.ncbi.nlm.nih.gov/articles/PMC10414437/
  4. Mitsunaga T, Hasegawa I, Uzura M, et al. Comparison of the National Early Warning Score (NEWS) and the Modified Early Warning Score (MEWS) for predicting admission and in-hospital mortality in elderly patients in the pre-hospital setting and in the emergency department. PeerJ. 2019;7:e6947. doi:10.7717/peerj.6947. PMID 31143553. Open access (CC BY 4.0). A MEWS version that includes oxygen saturation. pmc.ncbi.nlm.nih.gov/articles/PMC6526008/
  5. Subbe CP, Kruger M, Rutherford P, Gemmel L. Validation of a modified Early Warning Score in medical admissions. QJM. 2001;94(10):521-526. PMID 11588210. Original paper (cited; the points used here are taken from Jiang 2019, CC BY). pubmed.ncbi.nlm.nih.gov/11588210/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.